Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS La Crosse, WI

August 9, 2005La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 2005, 6:22 PM CDT for La Crosse County, Wisconsin. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 6:22 PM CDT (23:22 UTC)
Expired
Aug 9, 2005, 6:41 PM CDT
In force
19 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 11 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:35 PM CDTTSTM WND DMGBarre Mills, WI2.5 FOOT DIAMETER TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 092322
SVRARX
WIC063-100000-
/O.NEW.KARX.SV.W.0086.050809T2322Z-050810T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
622 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 700 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 2 MILES WEST
  OF BRICE PRAIRIE...OR ABOUT 8 MILES NORTH OF LA CRESCENT. THE
  SEVERE THUNDERSTORM WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRENCH ISLAND AND ONALASKA AROUND 630 PM CDT...
  MEDARY AND I 90 EXIT 4 AROUND 635 PM CDT...
  BARRE MILLS AND MINDORO AROUND 640 PM CDT...
  WEST SALEM AND LAKE NESHONOC AROUND 645 PM CDT...
  BANGOR AND ST JOSEPH AROUND 650 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4400 9134 4385 9130 4373 9093 4404 9092

$$

RABERDING
1 follow-up statement
000 
WWUS53 KARX 092341
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 PM CDT TUE AUG 9 2005

WIC063-092349-
/O.CAN.KARX.SV.W.0086.000000T0000Z-050810T0000Z/
LA CROSSE WI-
640 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR LA CROSSE COUNTY HAS BEEN
CANCELLED...

IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR LA CROSSE COUNTY HAS BEEN CANCELLED. 
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA BUT SEVERE WEATHER IS 
NOT EXPECTED.

LAT...LON 4400 9134 4385 9130 4373 9093 4404 9092

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:28 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 9, 2:28 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT TUE AUG 9 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY

DATA ANALYSIS AT 2 PM HAD A COLD FRONT EXTENDING FROM WESTERN U.P.
INTO A WEAK SURFACE LOW LOCATED VICINITY KFSD. ELEVATED CONVECTION
TAKING PLACE IMMEDIATELY NORTH OF THE BOUNDARY IN MODERATE
ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE SURFACE LOW. LAPS
INDICATING MLCAPES AROUND 3500 J/KG ACROSS PORTIONS OF SOUTHEAST
MN/NORTHEAST IA...AND AROUND 2500 J/KG ACROSS CLARK AND TAYLOR
COUNTIES IN NORTH CENTRAL WI AHEAD OF THE FRONT. SO...ENVIRONMENT IS
PRIMED FOR FURTHER THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS
ON.

12Z 09AUG05 GFS AND NAM IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS.

FOR TONIGHT...THE FRONT AND LINE OF STRONG TO SEVERE STORMS WILL
CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA. MOISTURE TRANSPORT
CONTINUES INTO THE FRONT THIS EVENING AS MLCAPES HOVER IN THE
2500-3000J/KG RANGE THROUGH 03Z. THIS WILL HELP SUSTAIN THE LINE AND
SEVERE THREAT. APPEARS MAIN SEVERE THREAT WILL BE BETWEEN 5 PM AND
11 PM WITH LARGE HAIL AND BOWING SEGMENTS/DAMAGING WIND THE MAIN
THREAT. FRONT AND PRECIPITATION APPEAR TO CLEAR THE AREA
BY 12Z WED.

WEAK AREA OF HIGH PRESSURE THEN MOVES SOUTHEAST INTO THE FORECAST
AREA WEDNESDAY FOR QUIET WEATHER CONDITIONS.

THE NEXT CHANCE FOR SHRA/TS WILL COME ALONG LATE WEDNESDAY NIGHT INTO
THURSDAY AS WESTERLIES ALOFT USHER IN A WEAK SHORTWAVE TROUGH ACROSS
THE AREA. NAM INDICATING MODEST AMOUNT OF ISENTROPIC LIFT AND
MOISTURE TRANSPORT AT 310K LAYER ASSOCIATED WITH THE WAVE. WILL
INCLUDE SMALL CHANCE POP WED AFTER MIDNIGHT AND CONTINUE THROUGH
THURSDAY. LOWERED TEMPERATURES A FEW DEGREES THURSDAY IN
ANTICIPATION OF THE INCREASED CLOUD COVER AND PRECIPITATION THREAT.

NEXT IN WHAT SEEMS TO BE A PARADE OF SHORTWAVE TROUGHS ALONG THE
BAROCLINIC RIBBON ACROSS THE UPPER MIDWEST COMES ALONG BY FRIDAY
MORNING. THE WAVE INTENSIFIES ON FRIDAY AND DRIVES A COLD FRONT
SOUTHEAST INTO THE AREA. CHANCE OF SHRA/TS ALREADY MENTIONED IN THE
GRID DATABASE...SO WILL LEAVE AS IS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING OMEGA BLOCK
ALONG WEST COAST OF CANADA THROUGH ALASKA. THIS IN TURN KEEPS
NEGATIVE 500 MB HEIGHT ANOMALY ACROSS CENTRAL CANADA/NORTHERN TIER
STATES. AT THE SURFACE...A NEARLY STATIONARY FRONT WILL REMAIN IN
PLACE ACROSS NORTHERN/CENTRAL ILLINOIS THROUGH SOUTHERN IA AS HIGH PRESSURE
REMAINS ALONG THE U.S./CANADIAN BORDER. A SERIES OF WEAK
DISTURBANCES RIPPLE NORTHEAST ACROSS THE BAROCLINIC ZONE FOR A
SUSTAINED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS
SOUTHERN HALF OF THE FORECAST AREA. AS FAR AS TEMPERATURES ARE
CONCERNED...APPEARS THEY WILL BE A FEW DEGREES BELOW SEASONAL
NORMALS WITH NEGATIVE HEIGHT ANOMALY IN PLACE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Aug 9, 3:30 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE AUG 9 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
330 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH THE AREA TONIGHT WILL TRIGGER
THUNDERSTORM ACTIVITY. STORMS FROM NORTHERN WISCONSIN INTO
SOUTHWEST MINNESOTA LATE THIS AFTERNOON WILL MOVE SOUTHEAST
AS THE AFTERNOON WEARS ON AND INTO THE EVENING HOURS.

THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL OR GUSTY WINDS AS
THEY SWEEP THROUGH THE AREA. TIMING FOR THESE STORMS RANGES FROM NOW
TO 600 PM IN NORTH CENTRAL WISCONSIN...430 TO 800 PM IN SOUTHEAST
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN...TO 700 TO 1100 PM
IN NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA ON WEDNESDAY. THERE
MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS OVER PARTS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY WEDNESDAY...BUT NO
SEVERE WEATHER IS EXPECTED.

THE FRONT WILL RETURN BACK NORTH AGAIN BY LATE THURSDAY...BRINGING
THE THREAT FOR THUNDERSTORMS BACK WITH IT. IT APPEARS THE THREAT FOR
SEVERE WEATHER WILL REMAIN FURTHER TO THE SOUTH AND WEST OF THE AREA
HOWEVER.  THE BOUNDARY WILL REMAIN AROUND THE UPPER MIDWEST THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK...KEEPING SHOWERS AND
THUNDERSTORMS IN THE FORECAST.  AT THIS TIME IT IS DIFFICULT TO TELL
IF ANY OF THEM WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...CONDITIONS WILL NEED TO BE MONITORED
IN MOST AREAS FOR THE POTENTIAL OF SEVERE WEATHER. WHEN STRONGER
STORMS APPROACH YOUR AREA...ASSUME DEPLOYMENT IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Aug 9, 4:45 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     LAKE CITY               44.45N 92.28W
08/09/2005                   WABASHA            MN   LAW ENFORCEMENT

            TREE LIMBS DOWN

0442 PM     HAIL             2 W COLBY               44.91N 90.36W
08/09/2005  0.75 INCH        CLARK              WI   TRAINED SPOTTER

0442 PM     TSTM WND GST     NELSON                  44.42N 92.00W
08/09/2005  78 MPH           BUFFALO            WI   TRAINED SPOTTER

&&

DAVIS
Local storm report, Aug 9, 4:54 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     7 SE LAKE CITY          44.37N 92.18W
08/09/2005                   WABASHA            MN   AMATEUR RADIO

            EST 60 MPH - LARGE BARANCHES DOWN

&&

DAVIS
Local storm report, Aug 9, 4:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     7 SE LAKE CITY          44.37N 92.18W
08/09/2005                   WABASHA            MN   AMATEUR RADIO

            EST 60 MPH - LARGE BRANCHES DOWN

0432 PM     TSTM WND GST     NELSON                  44.42N 92.00W
08/09/2005  78 MPH           BUFFALO            WI   TRAINED SPOTTER

&&

DAVIS
Local storm report, Aug 9, 5:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ABBOTSFORD              44.95N 90.32W
08/09/2005                   CLARK              WI   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

0530 PM     TSTM WND DMG     WHITEHALL               44.37N 91.31W
08/09/2005                   TREMPEALEAU        WI   LAW ENFORCEMENT

            WIDESPREAD WIND DAMAGE CENTRAL TREMPEALEAU COUNTY 1725 TO
            1735 CDT.

&&

DAVIS
Special weather statement, Aug 9, 5:57 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE AUG 09 2005

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-100600-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOWARD-JUNEAU-MITC HELL-RICHLAND-VERNON-WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
710 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 6 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 JUNEAU

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...MAUSTON...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA AND WAUKON.

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-100200-
BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA

SEVERE THUNDERSTORM WATCH NUMBER 707 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 7 COUNTIES

IN CENTRAL WISCONSIN

CLARK

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER...
FRANKLIN...GLENDALE...INDEPENDENCE...LA CROSSE...MEDFORD...
NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD...
WABASHA AND WINONA.

04
Local storm report, Aug 9, 6:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SW NEILLSVILLE        44.51N 90.66W
08/09/2005                   CLARK              WI   LAW ENFORCEMENT

            2 TREES DOWN.

&&

DAVIS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:36 PM CDTSevere Thunderstorm WarningARXTaylor84 min
Aug 9, 3:09 PM CDTTornado WarningARXTaylor51 min
Aug 9, 3:12 PM CDTSevere Thunderstorm WarningARXClark63 min
Aug 9, 4:14 PM CDTSevere Thunderstorm WarningARXClark46 min
Aug 9, 4:26 PM CDTSevere Thunderstorm WarningARXBuffalo62 min
Aug 9, 4:56 PM CDTSevere Thunderstorm WarningARXTrempealeau49 min
Aug 9, 5:19 PM CDTSevere Thunderstorm WarningARXClark, Jackson86 min
Aug 9, 6:20 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe41 min
Aug 9, 6:50 PM CDTSevere Thunderstorm WarningARXAdams38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.